Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 18, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 11, 2008, 6:42 AM EDT for Lawrence County, Monroe County, Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2008, 6:42 AM EDT (10:42 UTC)
- Expired
- May 11, 2008, 7:15 AM EDT
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Lawrence County, IN, Monroe County, IN
The radar
The Indianapolis radar (KIND), 77 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 7:00 AM EDT | TSTM WND DMG | 8 Nw Bedford, IN | TREE DOWNED NEAR SPRINGVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 111042
SVRIND
INC093-105-111115-
/O.NEW.KIND.SV.W.0018.080511T1042Z-080511T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
642 AM EDT SUN MAY 11 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
MONROE COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 715 AM EDT
* AT 637 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM EXTREME EAST CENTRAL GREENE COUNTY TO SOUTH CENTRAL LAWRENCE
COUNTY...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF
BLOOMINGTON TO 11 MILES SOUTH OF BEDFORD...AND MOVING NORTHEAST AT
45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL NORTHEASTERN LAWRENCE COUNTY AT 700 AM EDT
RURAL NORTHEASTERN MONROE COUNTY AT 710 AM EDT
LAT...LON 3917 8670 3931 8641 3912 8638 3905 8638
3904 8636 3897 8631 3872 8632 3869 8667
TIME...MOT...LOC 1042Z 231DEG 34KT 3911 8665 3873 8651
$$
CO2 follow-up statements
000
WWUS53 KIND 111057
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
657 AM EDT SUN MAY 11 2008
INC093-105-111115-
/O.CON.KIND.SV.W.0018.000000T0000Z-080511T1115Z/
LAWRENCE-MONROE-
657 AM EDT SUN MAY 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EDT
FOR LAWRENCE AND MONROE COUNTIES...
AT 654 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BLOOMINGTON TO 7 MILES SOUTHEAST OF BEDFORD...MOVING
NORTHEAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL NORTHEASTERN LAWRENCE COUNTY AT 710 AM EDT
LAT...LON 3879 8658 3917 8670 3931 8641 3912 8638
3905 8638 3904 8636 3897 8631 3872 8632
TIME...MOT...LOC 1057Z 231DEG 34KT 3920 8651 3882 8637
$$
CO000
WWUS53 KIND 111113
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
711 AM EDT SUN MAY 11 2008
INC093-105-111121-
/O.EXP.KIND.SV.W.0018.000000T0000Z-080511T1115Z/
LAWRENCE-MONROE-
711 AM EDT SUN MAY 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE AND MONROE COUNTIES
WILL EXPIRE AT 715 AM EDT/615 AM CDT/...
THE LAWRENCE COUNTY SHERRIFF REPORTED A TREE WAS BLOWN DOWN NEAR
SPRINGDALE. HOWEVER NO OTHER REPORTS HAVE BEEN RECEIVED AND THE
THUNDERSTORMS WERE STARTING TO MOVE OUT OF LAWRENCE AND MONROE
COUNTIES.
LAT...LON 3879 8658 3917 8670 3931 8641 3912 8638
3905 8638 3904 8636 3897 8631 3872 8632
TIME...MOT...LOC 1111Z 231DEG 34KT 3928 8638 3890 8624
$$
JEHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:23 AM EDT, 19 minutes earlier.
Area forecast discussion, May 11, 6:23 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 623 AM EDT SUN MAY 11 2008 .AVIATION...DISCUSSION FOR 12Z TAFS LINE OF TSRA LOOKS TO BE PAST HUF AND BMG AT 12Z AND WILL BE NEAR IND. WILL WATCH CLOSELY TO SEE IF TSRA NEEDED AT ISSUANCE TIME FOR IND. LOOKS LIKE TSRA MAY STILL BE AROUND LAF AT 12Z SO WILL HAVE A BRIEF PERIOD OF TSRA THERE. COULD BE SOME PERIODIC VFR CONDS EARLY ON IN TAF PD BUT BELIEVE OVERALL WILL BE MVFR PREDOMINANT SO WILL NOT MENTION VFR. ON THE SAME TOKEN...AS THE DAY WEARS ON THERE COULD BE SOME PERIODS OF IFR. NOT CONFIDENT ENUF TO PUT IN ANY TAF EXCEPT LAF. VSBYS MAY NOT BE CONTINUALLY BLW 6SM EITHER...BUT AGAIN MOST OF THE TIME THEY SHOULD BE AOB 5SM IN -RA. OTHER BIG PROBLEM WILL BE WIND TODAY. GUSTY WINDS AT BEGINNING OF TAFS WILL DIMINISH FOR A PERIOD AS SFC LOW MOVES ACROSS CENTRAL IN. BY 18Z OR SO EXPECT TO SEE A GOOD INCREASE IN THE WINDS WITH GUSTS OVER 35KT A DEFINITE POSSIBILITY. WINDS WILL SLOWLY DIMINISH AFTER SUNSET. EXPECT IMPROVEMENT TO VFR LATE IN THE TAF PD. && .DISCUSSION... FOCUS ON IMPACT OF STRONG STORM SYSTEM INCLUDING CONVECTION THIS AM AND WINDS THIS EVENING. INTENSE UPWARD MOTION NOW INDUCING RAPID CYCLOGENESIS ACROSS WESTERN IL IS ALSO RESPONSIBLE FOR A DEVELOPING LINE OF STRONG/SEVERE CONVECTION ACROSS IL ALONG THE LEADING EDGE OF THE COLDER 700-500MB TEMPS AND JUST AHEAD OF THE UPPER LOW. 850MB PROFILERS ALSO SHOWING 50-60KTS OF SW FLOW AHEAD OF THE UPPER LOW. SAT LOOPS AND 3HR PRESSURE FALLS SUGGEST THAT THIS FORCING WILL SHIFT EAST ACROSS THE CWA THROUGH 15Z. NAM SEEMS TO HAVE BEEN CLOSER TO THE ACTUAL LOW POSITION AS OF 6Z. WILL USE A BLEND OF GFS/NAM FOR THIS FCST. TODAY/TONIGHT...SFC LOW WILL MOVE EAST ACROSS THE NORTHERN PARTS OF THE CWA. STRONG SE WINDS WILL BECOME SW THROUGH 18Z. DYNAMICALLY FORCED CONVECTION SHOULD IMPACT THE CWA THROUGH 15Z. WHETHER THERE WILL BE SUFFICIENT INSTABILITY BY 12Z TO RETAIN A WIND THREAT REMAINS TO BE SEEN. STRENGTH OF WIND FIELDS AND FORCING SUGGEST THAT ANY LINE SEGMENT ORIENTED PERPENDICULAR TO THE MEAN FLOW MAY HAVE SOME WIND THREAT EARLY THIS AM. STRONGEST PRESSURE RISES SHOULD HOLD OFF UNTIL AFTER 18Z AS THE SFC LOW BEGINS TO MOVE EAST OF THE AREA. STRONG DOWNWARD MOTION COUPLED WITH AN INTENSE PRESSURE GRADIENT AND PRESSURE RISES WILL LEAD TO A PERIOD OF INCREASING NW WINDS THAT MAY REACH OR EXCEED ADVISORY CRITERIA. 850MB WINDS FCST TO REMAIN AROUND 50KTS AND SOUNDINGS SUGGEST WINDS WITHIN THE MIXING LAYER MAY ALLOW GUSTS TO AROUND 45 MPH ESPECIALLY ACROSS THE WESTERN HALF OF THE CWA AFTER 21Z TODAY. FEEL A WIND ADVISORY IS WARRANTED ACROSS THIS AREA THROUGH THE EVENING. MOS TEMPS REMAIN IN AGREEMENT AND WILL FOLLOW. SHOWERS WILL PERSIST INTO TONIGHT ON THE BACKSIDE OF THE LOW WITH GRADUALLY DIMINISHING RAIN CHCS THROUGH 12Z MON. MON-TUES...HIGH PRESSURE WILL BUILD INTO THE REGION AND PROVIDE DRY CONDS. MOS TEMPS REMAIN IN VERY GOOD AGREEMENT AND WILL USE A BLEND OF MET/MAVMOS. WEDS AND BEYOND...NEXT CHC FOR RAIN STILL APPEARS TO BE LATE TUES NIGHT THROUGH WEDS AS ANOTHER PROGRESSIVE UPPER TROUGH FORCES A COLD FRONT ACROSS THE AREA. BEYOND WEDS...COOL CYCLONIC FLOW WILL PERSIST ALOFT HOWEVER DEEPER MOISTURE AND LACK OF STRONGER SFC WAVES MAY KEEP RAIN CHCS SCT AT BEST THU/FRI. && .IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY 22Z THROUGH 4Z FOR WESTERN HALF OF THE CWA. && AVIATION...CS PUBLIC...CO
Hazardous weather outlook, May 11, 4:30 AM EDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 430 AM EDT SUN MAY 11 2008 INZ021-028>030-035>037-043>047-051>055-060>063-069-070-120830- CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-BOONE- VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SULLIVAN-GREENE-MONROE-BROWN-MARTIN-LAWRENCE- 430 AM EDT SUN MAY 11 2008 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. GUSTY WINDS MAY BE POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP AFTER 3 PM EDT TODAY. WIND GUSTS TO AROUND 45 MPH WILL BE POSSIBLE WITH HIGHER GUSTS POSSIBLE NEAR THE ILLINOIS BORDER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ067-068-120830- KNOX-DAVIESS- 430 AM EDT SUN MAY 11 2008 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. GUSTY WINDS MAY BE POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP AFTER 3 PM EDT TODAY. WIND GUSTS TO AROUND 45 MPH WILL BE POSSIBLE WITH HIGHER GUSTS POSSIBLE NEAR THE ILLINOIS BORDER. LOWLAND FLOODING WILL CONTINUE ALONG THE WHITE RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY. LOWLAND FLOODING MAY PERSIST INTO MID-WEEK ALONG THE WHITE RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ031-038>042-048-049-056-057-064-065-071-072-120830- HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY- SHELBY-RUSH-BARTHOLOMEW-DECATUR-JACKSON-JENNINGS- 430 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS MORNING. GUSTY WINDS MAY BE POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CO
In the hours before
Special weather statement, May 11, 6:11 AM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 611 AM EDT SUN MAY 11 2008 INZ028>030-035>037-039-043>048-051>057-060>065-067>072-111214- BARTHOLOMEW-BOONE-BROWN-CLAY-CLINTON-DAVIESS-DECATUR-FOUNTAIN-GREENE- HAMILTON-HANCOCK-HENDRICKS-JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE- MARION-MARTIN-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RUSH-SHELBY- SULLIVAN-TIPPECANOE-VERMILLION-VIGO-WARREN- 611 AM EDT SUN MAY 11 2008 ...STRONG THUNDERSTORMS THIS MORNING... LOOK FOR A NARROW LINE OF THUNDERSTORMS TO RACE NORTHEAST ACROSS THE AREA EARLY THIS MORNING. LOCALLY STRONG WIND GUSTS TO 50 MPH WILL BE POSSIBLE AS THIS LINE OF STORMS PASS.
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:32 AM EDT | Wind Advisory | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 27 more | 18 hr |
| May 11, 8:47 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 43 min |
| May 11, 10:49 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 8 days |
| May 11, 10:49 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 8 days |
| May 11, 10:49 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 10 days |
| May 11, 10:49 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 4 days |
| May 11, 10:49 AM EDT | River Flood Warning | IND | Sullivan, Vigo | 50 hr |
| May 11, 10:49 AM EDT | River Flood Warning | IND | Knox, Sullivan | 11 days |
| May 11, 10:49 AM EDT | River Flood Warning | IND | Knox, Sullivan | 11 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.